Q:

8/19/2013
I was asked to consult on a 42 year old woman who had developed 'thickness in her throat, possibly dysphagia and itchy skin' during the night after having bilateral mastectomies. She was still sedated and the details are not totally clear. I reviewed the operative and postoperative notes thoroughly.
1440 cefazolin 2 grams IV surgery commences at 1433
1740 cefazolin 1 gram IV
2040 cefazolin 1 gram IV
2323 hydromorphone 0.4 mg IVP
2342 Cipro 500mg, docusate 100mg and famotidine
20mg p.o.

Day 2
0139 hydromorphone 0.2 mg IVP
0257 oxycodone/acet 5/325 mg 2 tabs p.o.
0303 cefazolin 2 grams IV
0516 hydromorphone 0.4 mg IVP
0618 NURSING NOTES NOTING PATIENT WITH ITCHY BLOTCHES
0640 diphenhydramine 25 mg IVP
0808 Cipro 500mg, docusate 100mg, famotidine 20mg p.o.
0814 Norco 7.5/325
0904 Norco 7.5/325
1002 cefazolin 2 gm IV, enoxaparin 40mg SQ

Over the next 48 hours she got Norco 7 doses, scopolamine patch, Cipro b.i.d, tramadol (once at 2152 on day 2 and three times on day 3). She did not get hydromorphone or oxycodone again. She left the hospital on day 3.

According to her history the rash persisted and on day 6 (post op) she got medrol and on day 11 the rash was 80% better. On day 13 she took a Norco and had "throat thickness" and a rash, took diphendydramine and the rash resolved after < 24 hours. She stopped Norco. I believe this piece of information is important. However, she did not receive Norco before the reaction in the hospital, she received the other IV opiates.

Six weeks later she got the first cycle of Gemzar and cisplatin and 1 day later developed a rash, itching and flushing and a fever of 102. She took medrol and diphenhydramine and the rash resolved after 10 days. She did not get the last 3 doses of this chemo, as initially planned.

More previous history.
Three months prior to her mastectomies she got chemotherapy with Docetaxel and cyclophosphamide. During the first cycle she developed a rash that resolved after < 5 days (she took medrol and diphenhydramine). During subesquent cycles of this she did not develop a rash (I assume it was from the Docetaxel, which she tolerated after the first course). She did take Norco for pain, at least 5 times, during this chemo course and did not have any rashes. She has had rashes in the past, during her childhood. I have omitted her other history.

My concerns/questions are:
1. Is this opiate allergy? She continued taking Norco and Tramadol after the surgery, but stopped the hydromorphone. However, all opiates could trigger an IgE-mediated reaction (cross-reactivity is possible, I believe) and a non-IgE-mediated reaction (and all could do this by causing MC degranulation). I have read that Tramadol does not cause MC mediator release (but in one reference it said it could). Could it and the other opiates have caused this either IgE- or non IgE-mediated reaction? What can she take for pain during and after the upcoming surgeries she needs. They are reluctant to use Fentanyl, which apparently does not cause mediator release (she got it during surgery but did not have any reactions during surgery).
2. Should I test her to Cefazolin (or penicillin)? She has not history of adverse reactions to antibiotics.
3. Should I consider Cipro as a possible culprit?

Thank you so much for your input in this complicated case. I appreciate it.

A:

Thank you for your inquiry.

I think you are certainly approaching this problem in an admirable way with what one would consider a valiant effort to find the culprits behind each of her reactions. However, in my opinion, you will not be successful in doing so. There are many issues that complicate this matter and make it extremely difficult to elicit the specific cause of her various adverse events.

First of all, there were many drugs involved, and in many cases the skin tests have not been completely validated for all of the agents. Your comments are all well taken regarding the possible role of opiates, but the answers to your questions will remain moot. There is no definitive way to discern whether or not an opiate is responsible, and therefore you are left with a “pick and choose” strategy. The least likely, based upon its diminished ability to cause direct histamine release from mast cells and basophils, would be fentanyl. Thus it would be my first choice. I am not sure why the physicians involved are reluctant to use it. However, if they do refuse to use it, then you would simply have to make an empiric choice of another preparation. The tramadol would be a likely candidate in this regard.

Certainly you could pursue skin testing as you have mentioned. You could skin test to a number of the drugs which this patient has taken during the events. I have copied for you below two excellent sources for non-irritating skin test concentrations that have been used in the past. One of these is the Mayo Clinic protocol, and the other is a report from the Working Group of the EAACI (lead author, Brockow). But for reasons alluded to above, I am not sure that even extensive skin testing will be helpful to you. Some of the reactions that you report do not appear to be IgE-mediated, and in that case, these skin tests will be of little value.

As far as considering Cipro as a culprit, I think you must. None of the drugs are totally without suspicion.

In summary, this type of difficult case with multiple drugs involved and a number of different reactions is an extremely frustrating problem. More often than not, no matter how diligently one tries, one is not able to identify a specific culprit. And in your case, with subtle reactions, it is highly doubtful that you will be able to do so. Thus, in most instances, readministration of a drug is administered by assessing which would be least likely as a culprit (sometimes assisted by skin testing), and choosing that drug if it had to be readministered. Otherwise, a complete drug substitution is the best choice: that is, administering a different drug, preferably from a different class, wherever possible.

In your particular case, I am afraid there is no definitive answer to any of the specific questions you posed, but the safest procedure for you to do would be to skin test to all of the drugs in question using the protocol obtained from one of the two references below where you cannot make a total substitution, using a different drug, hopefully from a different class.

Thank you again for your inquiry and we hope this response is helpful to you.

Mayo Clinic Protocol for Skin tests to drugs

Skin test concentrations for systemically administereddrugs – an ENDA/EAACI Drug Allergy Interest Group position paper. Allergy 2013; 68: 702–712.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology